It really depends. . .I had my total thyroidectomy on 8/4 and had a calcium crash a few days later. After being in the hospital for a week on an IV calcium drip, I was released on massive amounts of calcitriol (Prescription vit. ) & calcium. I am now down to manageable levels of calcium (3 a day) and my doctor wants me off of the calcitriol. . .I still get tingly feelings on occasion and this week it seems to be a bit worse, but it could also be nerves from being weened off of the prescription. . .(it's turned into my security blanket) lol!
People have varied from weeks to months. . .I wish you the best of luck.
Feel free to ask me any questions!
i had my operation and was out the next day they released me with no calcium tablets i just put the way i felt being down to the anesthetic i had when i went back into the hospital the next day 2 spend 12 hours on calcium drip in one hand 2 another drip in the other hand of magnesium and also i had 2 take 3 pottassium tablets they sent me home then i had to return the next day feeling the same i have started the tablets but i feel no better but it seeems such a long process to sort out i get tingly feelings in my fingers and toes i feel so weak and tired all the time
thankyou for your reply would be lovely to chat.....
I RNand the first thing that we were taught in school is the possibility of "removing the parathyroid" along with the thyroid. the parathyroid ties in with calcium uptake and depletion, not sure exactly, but we were always taught to tell the pt of s/s of hypocalcemia, as they can be life threatening. the parathyroid sits on the thyroid, so most likeley it is "accidentally removed" also. I am amazed that they did not educate you when u left the hospital about what to watch for. anyway, this is all new to me.
this sounds like a roller coaster ride, this whole thyroid disorder.
I had my TT two years ago and still take calcium. Two parathyroids were removed during surgery, and the remaining two have not resumed working. It is important to get your calcium levels checked. I get tested every 3 weeks, and have really just recently got my levels where they should be. I take 1000iu VitD with the calcium to help with absorption. I know when my calcium is too low because I get muscle spasms. Good luck.
It can be extremely frustrating, because I know for me anyway. . .I am paranoid about having another crash and ending up in the hospital. . .not that the hospital was so bad, but I was in the ER and my entire body cramped up. My hands turned into claws and I felt like I couldn't breathe. . .I think I was having a panic attack on top of the crash, but it is now something I am very wary of.
The unfortunate thing is, that many of the symptoms of hypocalcemia are the same symptoms of stress & anxiety, so I am never sure what is going on. . .I don't want to ignore the sensations if they are related to calcium, but I don't want to spend my life in mortal fear of another crash wondering if the next twitch or tingle is going to land my back in the ER. . .
be well everyone!